Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 13, NWS Wichita, KS

April 21, 202417 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 21, 2024, 12:27 PM CDT for 17 counties in Kansas. It took effect at Apr 22, 2024, 11:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2024, 12:27 PM CDT (17:27 UTC)
In effect from
Apr 22, 2024, 11:00 AM CDT
Expired
Apr 22, 2024, 6:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS73 KICT 211727
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1227 PM CDT Sun Apr 21 2024

KSZ032-033-047>053-067>069-082-083-091>093-220130-
/O.NEW.KICT.WI.Y.0013.240422T1600Z-240422T2300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of McPherson, Winfield, Marion, Peabody,
Haysville, Kingman, Ellsworth, Hutchinson, Salina, Lincoln, Great
Bend, Andover, Attica, Sylvan Grove, Strong City, Wichita, El
Dorado, Anthony, Derby, Wellington, Russell, Arkansas City,
Harper, Bel Aire, Valley Center, Sterling, Hillsboro, Augusta,
Lyons, Newton, Park City, Cottonwood Falls, Wilson, and Rose Hill
1227 PM CDT Sun Apr 21 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CDT MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Central and South Central Kansas.

* WHEN...From 11 AM to 6 PM CDT Monday.

* IMPACTS...Gusty winds will blow around light weight unsecured 
  objects. Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Jakub
1 follow-up statement
475 
WWUS73 KICT 220848
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
348 AM CDT Mon Apr 22 2024

KSZ032-033-047>053-067>069-082-083-091>093-222300-
/O.CON.KICT.WI.Y.0013.240422T1600Z-240422T2300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Anthony, Harper, Sterling, Strong City,
Winfield, Peabody, Hutchinson, Salina, Arkansas City, Wichita,
Park City, Rose Hill, Wellington, Marion, Newton, Andover,
Hillsboro, Great Bend, Augusta, Derby, Sylvan Grove, Russell,
Cottonwood Falls, Valley Center, Ellsworth, Lincoln, Kingman, Bel
Aire, Attica, Lyons, Haysville, El Dorado, McPherson, and Wilson
348 AM CDT Mon Apr 22 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM 
CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 11 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Cuellar

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 21, 12:08 PM CDT, 19 minutes earlier. Its key messages:

  • Strong winds and very high fire danger on Monday.
  • Getting into active pattern starting Thu and continuing through the weekend.
Area forecast discussion, Apr 21, 12:08 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1208 PM CDT Sun Apr 21 2024

.KEY MESSAGES...

- Strong winds and very high fire danger on Monday.

- Getting into active pattern starting Thu and continuing
  through the weekend.

&&

.DISCUSSION...
Issued at 315 AM CDT Sun Apr 21 2024

Water vapor imagery currently shows some shortwave energy
sinking southeast across eastern Nebraska into Northeast KS with
a more robust upper wave moving into British Columbia.
Meanwhile at the surface, high pressure is situated over
southwest Nebraska/nw KS and encompasses the majority of the
Plains.

Looking for a fairly pleasant day today across the area with
light winds and highs a few degrees below normal. Surface high
will slide into the Arklatex/Lower Mississippi Valley region by
Monday afternoon as lee troughing deepens as strong jet energy
moves-in from the Northern Rockies. This will setup strong
pressure gradient along with strong southwest winds area wide
for Mon. Wouldn't be shocked if we end up needing a wind
advisory for Mon afternoon, especially across central KS. Still
looking for the upper impulse to track across the Northern
Plains Mon evening and into the Upper Mississippi Valley by Tue
afternoon. This will allow a weak cold front to move through the
forecast area during the day Tue and should push through the
entire area by late Tue afternoon. Rainfall chances continue to
lower with each model run so confidence in any location picking
up meaningful rainfall is very low at this time for Mon night-
Tue.

For Wed into Wed evening, a brief period of upper ridging is
expected to move across the region as the surface high moves
into the Great Lakes region. Meanwhile, a fast moving compact
shortwave is forecast to lift out of the Desert Southwest and
over the Four Corners region by Thu afternoon. GFS has stayed
the course with the timing of this feature and the last couple
runs of the ECMWF have come around to this faster GFS solution.
Ahead of this impulse, moisture transport will start to ramp-up
late Tue night into Wed morning and may bring some sct
convection to OK and parts of southern KS. By Thu afternoon,
shortwave will be moving out into the High Plains with a dryline
setting up from southwest KS down into the TX Panhandle.
Meanwhile, over the eastern half of KS, strong 850-700mb
moisture transport, near and north of a lifting warm front,
should support at least sct showers and storms into the early
evening.

Confidence starts to drop off for the Fri-Sat time frame. The
GFS is more progressive with the upper wave and tracks it across
eastern KS on Fri, while the ECMWF lift it into west-central
Nebraska. At this time it appears at least eastern KS would be
in play for storms on Fri and possibly areas further west if the
ECMWF verifies. Then for Sat both ECMWF and GFS dig a deep
western CONUS upper trough and progress it very slowly east
into Sun. The trend so far with this trough has been to slow it
down and dig it deeper. Over the Plains, confidence is high that
there will be plenty of rich moisture around for both Sat and
Sun. However, with the better upper dynamics further west,
confidence on widespread convection is low.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1204 PM CDT Sun Apr 21 2024

VFR conditions will prevail across the region for the rest of
today and tonight. Meanwhile southerly winds will be on the
increase tomorrow and will become rather strong and gusty,
especially across central/south central Kansas.

&&

.FIRE WEATHER...
Issued at 315 AM CDT Sun Apr 21 2024

Very high fire danger still looks likely on Mon afternoon.

Confidence is high that strong southwest winds will overspread
the area by Mon afternoon with gusts in the 40-45 mph range
likely over central KS. Afternoon RH's on Mon are forecast to
generally be around 30%. These conditions will result in very
high grassland fire danger for areas along and especially west
of I-135.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...RBL
AVIATION...CDJ
FIRE WEATHER...RBL
Hazardous weather outlook, Apr 21, 7:36 AM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
736 AM CDT Sun Apr 21 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
736 AM CDT Sun Apr 21 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong southwest winds will elevate grassland fire danger into the
very high category on Monday afternoon and early evening.

A few storms will be possible Monday night with strong or severe
storms not expected.

Storm chances will increase Wednesday night and especially for
Thursday into Thursday night. Through this time frame it appears
strong and possibly severe storms will be possible.

Storm chances will remain in the forecast for Friday and Saturday
with considerable uncertainty on the severity and location of
storms. So be sure to check future updates as next weekend
approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.